The Annals of Probability

Stein kernels and moment maps

Max Fathi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We describe a construction of Stein kernels using moment maps, which are solutions to a variant of the Monge–Ampère equation. As a consequence, we show how regularity bounds in certain weighted Sobolev spaces on these maps control the rate of convergence in the classical central limit theorem, and derive new rates in Kantorovitch–Wasserstein distance in the log-concave situation, with explicit polynomial dependence on the dimension.

Article information

Source
Ann. Probab., Volume 47, Number 4 (2019), 2172-2185.

Dates
Received: June 2018
Revised: August 2018
First available in Project Euclid: 4 July 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1562205706

Digital Object Identifier
doi:10.1214/18-AOP1305

Mathematical Reviews number (MathSciNet)
MR3980918

Zentralblatt MATH identifier
07114714

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 35J96: Elliptic Monge-Ampère equations

Keywords
Stein’s method central limit theorem optimal transport Monge–Ampère equation

Citation

Fathi, Max. Stein kernels and moment maps. Ann. Probab. 47 (2019), no. 4, 2172--2185. doi:10.1214/18-AOP1305. https://projecteuclid.org/euclid.aop/1562205706


Export citation

References

  • [1] Airault, H., Malliavin, P. and Viens, F. (2010). Stokes formula on the Wiener space and $n$-dimensional Nourdin–Peccati analysis. J. Funct. Anal. 258 1763–1783.
  • [2] Bakry, D., Gentil, I. and Ledoux, M. (2014). Analysis and Geometry of Markov Diffusion Operators. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 348. Springer, Cham.
  • [3] Barbour, A. D. (1990). Stein’s method for diffusion approximations. Probab. Theory Related Fields 84 297–322.
  • [4] Berman, R. J. and Berndtsson, B. (2013). Real Monge–Ampère equations and Kähler–Ricci solitons on toric log Fano varieties. Ann. Fac. Sci. Toulouse Math. (6) 22 649–711.
  • [5] Bobkov, S. G. (2018). Berry–Esseen bounds and Edgeworth expansions in the central limit theorem for transport distances. Probab. Theory Related Fields 170 229–262.
  • [6] Bobkov, S. G. and Ledoux, M. (2000). From Brunn–Minkowski to Brascamp–Lieb and to logarithmic Sobolev inequalities. Geom. Funct. Anal. 10 1028–1052.
  • [7] Bonis, T. (2018). Rates in the central limit theorem and diffusion approximation via Stein’s method. Arxiv preprint.
  • [8] Brascamp, H. J. and Lieb, E. H. (1976). On extensions of the Brunn–Minkowski and Prékopa–Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation. J. Funct. Anal. 22 366–389.
  • [9] Caffarelli, L. A. (2000). Monotonicity properties of optimal transportation and the FKG and related inequalities. Comm. Math. Phys. 214 547–563.
  • [10] Chatterjee, S. (2009). Fluctuations of eigenvalues and second order Poincaré inequalities. Probab. Theory Related Fields 143 1–40.
  • [11] Cordero-Erausquin, D. and Klartag, B. (2015). Moment measures. J. Funct. Anal. 268 3834–3866.
  • [12] Courtade, T., Fathi, M. and Pananjady, A. (2019). Existence of Stein kernels via spectral gap, and discrepancy bounds. Ann. Inst. Henri Poincaré Probab. Stat. 55 777–790.
  • [13] De Philippis, G. and Figalli, A. (2013). $W^{2,1}$ regularity for solutions of the Monge–Ampère equation. Invent. Math. 192 55–69.
  • [14] Donaldson, S. K. (2008). Kähler geometry on toric manifolds, and some other manifolds with large symmetry. In Handbook of Geometric Analysis. No. 1. Adv. Lect. Math. (ALM) 7 29–75. International Press, Somerville, MA.
  • [15] Ferger, D. (2014). Optimal constants in the Marcinkiewicz–Zygmund inequalities. Statist. Probab. Lett. 84 96–101.
  • [16] Figalli, A. (2017). The Monge–Ampère Equation and Its Applications. European Mathematical Society (EMS), Zürich.
  • [17] Ibragimov, R. and Sharakhmetov, S. (2001). The exact constant in the Rosenthal inequality for random variables with mean zero. Teor. Veroyatn. Primen. 46 134–138.
  • [18] Klartag, B. (2007). Uniform almost sub-Gaussian estimates for linear functionals on convex sets. Algebra i Analiz 19 109–148.
  • [19] Klartag, B. (2014). Logarithmically-concave moment measures I. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 2116 231–260. Springer, Cham.
  • [20] Klartag, B. and Kolesnikov, A. V. (2017). Remarks on curvature in the transportation metric. Anal. Math. 43 67–88.
  • [21] Kolesnikov, A. and Kosov, E. (2018). Moment measures and stability for Gaussian inequalities. Arxiv preprint.
  • [22] Kolesnikov, A. V. (2014). Hessian metrics, $CD(K,N)$-spaces, and optimal transportation of log-concave measures. Discrete Contin. Dyn. Syst. 34 1511–1532.
  • [23] Kolesnikov, A. V. and Milman, E. (2016). Riemannian metrics on convex sets with applications to Poincaré and log-Sobolev inequalities. Calc. Var. Partial Differential Equations 55 77.
  • [24] Landsman, Z., Vanduffel, S. and Yao, J. (2015). Some Stein-type inequalities for multivariate elliptical distributions and applications. Statist. Probab. Lett. 97 54–62.
  • [25] Ledoux, M., Nourdin, I. and Peccati, G. (2015). Stein’s method, logarithmic Sobolev and transport inequalities. Geom. Funct. Anal. 25 256–306.
  • [26] Lee, Y. T. and Vempala, S. S. (2017). Eldan’s stochastic localization and the KLS hyperplane conjecture: An improved lower bound for expansion. In 58th Annual IEEE Symposium on Foundations of Computer Science—FOCS 2017 998–1007. IEEE Computer Soc., Los Alamitos, CA.
  • [27] Legendre, E. (2016). Toric Kähler–Einstein metrics and convex compact polytopes. J. Geom. Anal. 26 399–427.
  • [28] Ley, C., Reinert, G. and Swan, Y. (2017). Stein’s method for comparison of univariate distributions. Probab. Surv. 14 1–52.
  • [29] Nourdin, I. and Peccati, G. (2012). Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality. Cambridge Tracts in Mathematics 192. Cambridge Univ. Press, Cambridge.
  • [30] Nourdin, I., Peccati, G. and Réveillac, A. (2010). Multivariate normal approximation using Stein’s method and Malliavin calculus. Ann. Inst. Henri Poincaré Probab. Stat. 46 45–58.
  • [31] Nourdin, I., Peccati, G. and Swan, Y. (2014). Entropy and the fourth moment phenomenon. J. Funct. Anal. 266 3170–3207.
  • [32] Nourdin, I. and Viens, F. G. (2009). Density formula and concentration inequalities with Malliavin calculus. Electron. J. Probab. 14 2287–2309.
  • [33] Ross, N. (2011). Fundamentals of Stein’s method. Probab. Surv. 8 210–293.
  • [34] Santambrogio, F. (2016). Dealing with moment measures via entropy and optimal transport. J. Funct. Anal. 271 418–436.
  • [35] Saumard, A. (2018). Weighted Poincaré-type inequalities, concentration inequalities and tail bounds related to the behavior of the Stein kernel in dimension one. Arxiv preprint.
  • [36] Stein, C. (1972). A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. 583–602.
  • [37] Stein, C. (1986). Approximate Computation of Expectations. Institute of Mathematical Statistics Lecture Notes—Monograph Series 7. IMS, Hayward, CA.
  • [38] Villani, C. (2003). Topics in Optimal Transportation. Graduate Studies in Mathematics 58. Amer. Math. Soc., Providence, RI.
  • [39] Wang, X.-J. and Zhu, X. (2004). Kähler–Ricci solitons on toric manifolds with positive first Chern class. Adv. Math. 188 87–103.